So I went to see Doc G yesterday. I first told him about my tinnitus and growing deafness. My whole life, I’ve always had very short bursts of noises in my ears – howls, rustling, whines, whistles, even far-away whispering, but they never lasted for more than a minute or so; I assumed that everybody had them, so I never mentioned them. But around five or six years ago, these bursts of noises started changing, getting longer and more frequent. I now have a continuous steady whine in my ears. In addition, I’m losing the hearing in my left ear.
It’s getting more and more difficult to enjoy the silence out here. I stand outside at night, listening for owls and foxes, and have to concentrate to ignore the background whine. Getting to sleep at night is more difficult; no sound from outside means there’s nothing to distract my attention from the internal noise. At times, I have to get up and watch television for a couple of hours, until I really can’t stay awake. I think an ipod-type player with comfortable earphones is going to be my next purchase, to save me from getting out of bed.
Doc G was upbeat about it – it might be possible to do something about the tinnitus, maybe even halt the deafness. So I’ll be making a trip to the local Audiology Dept soon.
The bad news? I asked him about the possibility of surgery for my tachycardia – and it seems I don’t have the right type of tachycardia! Moreover, according to him, it’s only performed when there’s a danger of heart attack, and – apart from the arrhythmia – my heart is positively bouncing with health.
Bah. So I’ll just have to put up with it. Bah again. (But at least I’m unlikely to drop dead from a heart attack. Stay positive!)
Oh, and completely by coincidence, I’m sure, I had the first tachycardia attack in over a month last night.
…another tachycardia attack. This one started at approximately 3am this morning and didn’t stop until 2pm today. Something of a record for me. So I’ve not done a lot of anything today, aside from lying in bed and staring up at the ceiling (getting up and walking around during an attack makes me dizzy and faint).
Now I’m over it and back on the computer, I’ve been reading up on supraventricular tachycardia (SVT), which is the type I have. And discovered that when drugs don’t work (or come with unacceptable side-effects, as has been happening with me) a common treatment is catheter ablation. This is a rather scary-sounding procedure in which a catheter, introduced into the heart via a leg artery, destroys the tiny bit of heart muscle that is causing the irregular electrical impulses.
It’s a complete and lasting cure – so I want it! I’ll see Doc G soon and ask him if there’s any reason why I can’t have it (and why he’s never mentioned the possibility of it to me).
I’ve taken myself off the Verapamil tablets; six months is long enough to try it out, and it really wasn’t doing me a lot of good. The main problem was that it made me fuzzy-headed all the time; I couldn’t think very well and everything felt ‘flat’ and dull. It was the mental equivalent of permanently wearing dark glasses and earmuffs. Reading through the Wikipedia article on it, I wasn’t wholly surprised to discover that it’s occasionally used as a treatment for hypomania – it was impossible for me to experience any strong feelings about anything. Motivation (as I’ve mentioned before on here) was severely lacking; the main reason why I’ve been blogging so little lately. Time and time again, I started a blog post, only to stop after a couple of sentences trying to remember exactly what point I was trying to make. I really envied my writing friends who were able to steadily chug out hundreds of words each and every day for NaNoWriMo. Books and reading were also a problem – I kept losing interest after a couple of chapters; I can’t think of a single book that I started during the last few months that I managed to finish.
Additionally I was getting forgetful and clumsy, with my typing becoming appalling – spellcheckers took care of most of my mistakes, but they couldn’t stop me mangling names and numbers. And I couldn’t remember quite simple things, either (like getting the online version of Transit ready, for instance). And there was the depression, which I’d rather not talk about…..
And it didn’t really stop me having tachycardia attacks either – they were just much fewer and of much shorter duration.
I’ve been ‘clear’ for five days now, and the new mental clarity is amazing – I’m thinking again! And I’m feeling rather cheerful. I’m a bit apprehensive about having more tachycardia attacks, but I’m determined not to get stressed about it.
So – on with the show!
Got to see Doc G this morning – had to cancel Friday’s appointment because we went off to Glasgow to pick up a printer.
Yesterday, I had yet another tachycardia attack – took an 80mg Solatol betablocker and spent the rest of the day exhausted and lying on the sofa in a fuzzed-out haze. The haze cleared by bedtime, but then I couldn’t sleep; it was nearly 4am before I finally got away to dreamland. But at least it was a pleasant night for insomnia, with a clear starry sky and a beautiful dawn. I even took a short walk up the hill and was lucky enough to see a bright, glinting Jupiter hanging low in the southern sky.
So when I explained to Doc G about how betablockers gave me sleep disturbances and other unpleasant side-effects, he suggested Diltiazem – not a betablocker, but something similar. It’s normally used for angina, but has the side-effect of stabilising certain types of heart irregularity. And I have mild angina anyway, so this could be a bonus.
Anyway, I’ve had one dose – so far, I’m getting a mild headache and visual blurring, but since it dilates the bloodvessels, I was expecting this. And these effects are likely to be temporary.
At least I hope so – I’ve got a magazine to put together and a book review to write this week. Apart from the bloodvessel-dilation effects, I’m now feeling much better; more energetic than I’ve been for the last few weeks and anxious to catch up on work.
I’m going to have to go back on the betablockers – I’m seeing Doc G about it tomorrow.
My tachycardia attacks are getting more frequent and more disabling; they rarely last for less than five or six hours now. Any kind of stress seems to set them off now – travelling, having a late night, missing a meal…
A couple of weeks ago, I went to Daughter no2′s Big Wedding. Half an hour before we arrived, the tachycardia kicked in – and I’d forgotten to bring along my pills (not that taking one when an attack starts helps a great deal anyway). I managed to get through the ceremony without falling over or blacking out, but had to be driven away straight afterwards for a long lie down, missing the reception completely. I’d been so looking forward to it, meeting all those friends and rellies I hadn’t seen for years, catching up with news, seeing the grandkids, just having a good time…. So I was really really pigged off at getting so ill.
Then, yesterday morning, 6am, I was woken up by another attack, one that lasted until after 2pm. And all that I’d done was to stay up late watching TV. Even when my heart was back to normal, I was wiped out and exhausted, hardly able to do anything for the rest of the day.
So. Blah. Can’t go on like this. So. Hallo pills….
….yesterday was a bit of a washout for me, owing to another night-time tachycardia attack. I turned over in bed, an internal switch jumped and the smooth, slow bloop-BLIP of my heartbeat went in an instant to a 180bpm BLAMBLAMBLAM slam-beat. So, once the initial o-shit-its-a-heart-attack panic had been firmly squashed I spent a leisurely three or so hours contemplating mortality and the fragility of the flesh. (Normal activity is impossible during an attack – physical activity makes me ill and faint, mental concentration is constantly interrupted by the background BLAMBLAMBLAM – like having a teenagers’ all-nighter going on next door.) It eventually stopped and I got back to sleep. But I felt like crap for the whole day after. Remembering Doc G’s cheery advice that every tachycardia attack is giving my heart an Olympic-level physical workout didn’t really make me feel any better.
I took a beta-blocker, as per Doc G’s advice. Though I’m not sure if it actually does any good; it doesn’t seem to shorten the attacks. But I don’t really feel like finding out for sure.
Taking a beta-blocker every day stops the tachycardia from happening; it also gives me sleeping problems, nightmares, insomnia, mental wooliness and limb pains. So, on balance, I’ll take a tachycardia attack once or twice a month instead. That way, I only feel like crap for one or two days a month, instead of all the time.
But I’ve managed to get some work done. I did some well-overdue updating on my Life On Mars fansite to reflect the spin-off series that is starting tomorrow. I bought the domain for Oakleaf Design & print; can’t afford the hosting as yet, so it’s pointed to a subdomain for the time being.
I’d spent the weekend putting the site together; it took at least twice as long as it should have because B kept changing his mind about the text. I offered to show him how to edit the text himself, but he shuddered at the idea; so i had to keep going back and altering this or that word myself.
I’m very pleased with the way the ODP site looks – it’s probably my best design so far. Well, I think so anyway.